Format

Send to

Choose Destination
Pharmacotherapy. 1996 Jul-Aug;16(4):690-3.

Propylene glycol: the safe diluent that continues to cause harm.

Author information

1
Division of Pediatric Pharmacology and Critical Care, Rainbow Babies and Childrens Hospital, Cleveland, OH 44106-6010, USA.

Abstract

Propylene glycol (PG) is present in many pharmaceutical products, lotions, ointments, and cosmetics. Although considered to be a relatively safe substance, overdoses have been associated with serious adverse effects. Propylene glycol intoxication occurred in a child and caused central nervous system depression and a severe metabolic acidosis. Initial assessment revealed an elevated serum anion gap, a slight increase in measured serum osmolality, and a normal osmolal gap. The child's acidosis was due to increased concentrations of lactate and pyruvate. The possibility of serious PG intoxication should be considered in any patient with an unexplained serious metabolic acidosis.

PMID:
8840379
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center